Endocrine System

Can hormone replacement therapy (HRT) cause vaginal bleeding?

A Answers (1)

  • A answered

    Women on combined estrogen and progesterone hormone replacement therapy (HRT) will likely have some menstrual periods. However, because the amount of hormone prescribed is less than the amount produced by normal ovaries, the periods will tend to be irregular or foreshortened, with increased time between periods. Women on cyclical therapy usually have monthly bleeding but typically with reduced flow.

    Women on continuous daily therapy tend to have irregular periods. Most of them experience random spotting during the first year of treatment. Some vaginal bleeding is normal and to be expected if you are taking HRT. Heavy, continuous vaginal bleeding, however, can be a sign of a serious condition such as uterine cancer. Heavy, continuous bleeding should be evaluated by your primary healthcare practitioner to rule out this possibility.

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.
Did You See?  Close
What are common hormone replacement therapy (HRT) medications?